Tennessee, 2003

Damaging Wind in Tennessee, June 16, 2003

June 16, 2003 · NWS MRX · 1 event in 1 county or zone

A few trees were reported down in Helenwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were reported down in Helenwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 8:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 16, 8:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
910 PM EDT MON JUN 16 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
910 PM EDT MON JUL 16 2003

NEARLY STATIONARY FRONT EXTENDS FROM CENTRAL NORTH CAROLINA TO A
WEAK SURFACE LOW OVER MIDDLE TN TONIGHT. A SHORTWAVE TROUGH IS ALSO
LIFTING NE THROUGH TN. SHOWERS AND THUNDERSTORMS HAVE AFFECTED
ALMOST ENTIRE CWA THIS AFTERNOON AND EVENING. FIRST THE NORTHEAST
HALF WITH LOCALLY HEAVY RAINFALL OF UP TO TWO INCHES PER HOUR. THEN
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED LATE THIS AFTERNOON
AND EVENING ACROSS THE SOUTHERN SECTIONS AND WEST OF KNOXVILLE.
SCATTERED THUNDERSTORMS ARE CONTINUEING OVER THE SOUTHERN VALLEY AND
A LINE OF STRONG THUNDERSTORMS ARE MOVING EAST ACROSS THE CUMBERLAND
PLATEAU ABOUT TO AFFECT THE WESTERN COUNTIES WITH MORE HEAVY
RAINFALL ALTHOUGH SHOULD BEGIN TO DECREASE WITH LOSS OF DAYTIME
HEATING. LATEST RUC INDICATES AMPLE LIFT THROUGH THE EVENING OVER
SOUTHEAST AND EAST CENTRAL TENNESSEE. AIRMASS HAS STABILIZED ACROSS
NORTHEAST THIRD OF FORECAST AREA AND FLASH FLOOD THREAT HAS
DIMINISHED. WILL DROP WATCH WITH UPDATE AND KEEP SCATTERED SHOWERS
AND THUNDERSTORMS IN FORECAST POSSIBLY LIKELY EARLY WEST THROUGH THE
NIGHT ALTHOUGH ACTIVITY SHOULD DECREASE AFTER MIDNIGHT. AM CONCERNED
ABOUT HEAVY RAINFALL WESTERN EDGE OF FORECAST AREA THE NEXT FEW
HOURS WHERE HEAVY RAIN OCCURRED EARLIER THIS EVENING. UPDATE OUT
ABOUT 10 PM.

.MRX...
NC...NONE.
TN...NONE
VA...NONE

TD

*********************************************************************
AFTERNOON FORECAST DISCUSSION
325 PM EDT MON JUN 16 2003

TONIGHT AND TUESDAY...A STAGNANT...MOIST AND UNSTABLE AIRMASS
REMAINS ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS
SHOWING A WEAK QUASI-STATIONARY FRONT JUST NORTH OF THE TN VALLEY
REGION. AN SHORTWAVE WILL MOVE OUT OF THE MS VALLEY ACROSS EAST TN
WHICH WILL PROVIDE AMPLE AMOUNTS OF LIFT THROUGH THE NIGHT FOR
SHOWERS AND THUNDERSTORMS. HIGH RAINFALL AMOUNTS WILL BE SPOTTY WITH
ONE TO TWO INCHES AN HOUR IN HEAVIER THUNDERSTORMS...WITH MOST
CONTAINED NORTHEAST OF KNOXVILLE. WILL CONTINUE THE FLOOD WATCH FOR
FLASH FLOOD TYPE FLOODING AS CONVECTIVE NATURE OF ATMOSPHERE WILL
NOT MAKE THIS A WIDESPREAD EVENT. AREA OF COVERAGE WILL DRAMATICALLY
SHRINK OVERNIGHT WITH SOUTHERN ZONES HAVING ONLY AN ISOLATED
T-STORM...CONTINUED SCATTERED STORMS OVERNIGHT IN NE TN AND SW VA.
NO CHANGES TO AIRMASS TUESDAY...GOOD MID LEVEL LIFT AGAIN EARLY
TUESDAY AFTN. CONTINUED NUMEROUS THUNDERSTORMS INTO TUESDAY NIGHT.

WED THRU MON MOIST/UNSTABLE ATMOSPHERE GRADUALLY TRANSITIONS TO
DRIER WX AS UPR TROF DROPS SE THRU NRN GT LAKES AND NE U.S. PULLING
A COOL FNT INTO THE DEEP S. FNT MOVS S OF ENTIRE FA BY FRI NITE.
WILL KEEP SMALL/SLGT CHC POPS ACROSS MAINLY SRN THIRD FA THRU THIS
TIME AND REMOVE FOR THE WEEKEND AS SFC RIDGING BUILDS S ALONG THE
ERN SEABOARD AND LOW LVL FLO BECOMES NLY FOR A BRIEF TIME. ADDED
SHRA/TSRA CHC AGAIN TO FCST FOR MON AS MOISTURE/INSTABILITY SLOWLY
RECHARGE ON A RETURN TO SLY FLO WITH ASSISTANCE FM NRN STREAM UPR
TROF WHICH MIGRATES E TWD MS VLY LATE IN THE WEEKEND.

SUPPRESSED HEATING IN MOIST ENVIRONMENT EARLY IN PERIOD WILL WARM A
FEW DEGREES BY THE WEEKEND.

CHA   70  86  70  85 /  50  50  50  40
TYS   70  84  68  83 /  60  60  50  40
TRI   66  80  65  81 /  70  60  50  40
OQT   68  84  68  83 /  60  60  50  40

*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
1035 AM EDT MON JUN 16 2003

CURRENT SAT IMGRY SHOWS A FEW BREAKS IN THE HIGH CLOUDINESS ACROSS
THE TN VALLEY...SHOWERS MOVING UP FROM NE ALABAMA ATTM. COVERAGE
SHOULD CONTINUE TO INCREASE AS THE DAYTIME HEATING WILL ALLOW FOR
SOME CONVECTION THIS AFTERNOON. FORECAST LOOKS ON TRACK NO NEED FOR
ANY UPDATES CURRENTLY.

BS

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT MON JUN 16 2003

TODAY AND TONIGHT...A STAGNANT...MOIST AND UNSTABLE AIRMASS REMAINS
ACROSS THE FORECAST AREA...WITH CURRENT SURFACE ANALYSIS SHOWING A
WEAK QUASI-STATIONARY FRONT OVER SOUTHWEST VIRGINIA AND THE NORTHERN
CUMBERLAND PLATEAU. IN FACT...THIS DIFFUSE FRONT IS BECOMING HARDER
TO FIND EACH DAY AS IT EFFECTIVELY MIXES OUT. A WEAK MID LEVEL VORT
OVER THE OHIO VALLEY...COMBINED WITH WEAK BUT FAVORABLE DIVERGENCE
ALOFT...SHOULD HELP TO ENHANCE THE COVERAGE OF CONVECTION TODAY OVER
SOUTHWEST VA AND NORTHEAST TN IN THE VICINITY OF THIS SURFACE FRONT.
KMRX STORM TOTAL PRECIP ESTIMATES INDICATE THAT A LARGE AREA OF TWO
TO THREE INCH RAINS HAVE FALLEN THE PAST TWO DAYS ACROSS SOUTHWEST
VA AND NORTHEAST TN. WITH A WEAK OVERALL WIND FLOW EXPECTED AGAIN
TODAY...THINK THAT SLOW-MOVING TSTORMS WITH LOCALLY HEAVY RAINFALL
WILL DEVELOP. THUS...WILL ISSUE A FLOOD WATCH FOR TODAY ACROSS
SOUTHWEST VA AND NORTHEAST TN.

LATER PERIODS...UPPER RIDGE WILL REMAIN ANCHORED OFF EAST COAST WITH
A SERIES OF WEAK SHORT WAVES ROTATING AROUND THE WESTERN PERIPHERY.
WITH THIS PERSISTENT PATTERN PROJECTED TO CONTINUE THROUGH MUCH OF
THE UPCOMING WORK WEEK...SEE NO REASON NOT TO CONTINUE WITH
PERSISTENCE FORECAST IN TERMS OF BOTH POPS AND TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   86  70  86  70 /  50  50  50  50
TYS   84  70  83  69 /  50  50  50  50
TRI   82  66  80  65 /  60  60  50  50
OQT   84  70  83  68 /  50  50  50  50

DMG/LCM

*********************************************************************
Hazardous weather outlook, Jun 16, 4:30 AM EST, 17 hours before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE TODAY ACROSS THE
REGION...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AGAIN. A
FEW ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL UP TO
TWO INCHES OR MORE...WHICH COULD CAUSE SOME FLOODING OF LOW LYING AND
FLOOD PRONE AREAS. A FEW ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING
WINDS AS WELL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A FEW ISOLATED SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND
DAMAGING WINDS WILL BE POSSIBLE EVERY DAY THIS WEEK THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Jun 16, 4:50 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    COUNTY WIDE               TN   WIND DAMAGE
06/16/03   HAWKINS                        ONE TREE DOWN ON HWY 70
                                          SOUTH OF ROGERSVILLE AND
                                          ONE DOWN ON HWY 70 OVER
                                          CLINCH MTN.  REPORTED BY
                                          DISPATCH.
Local storm report, Jun 16, 7:59 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
859 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    CLEVELAND                 TN   1.00 IN HAIL
06/16/03   BRADLEY                        HAIL FELL NORTH OF
                                          CLEVELAND IN NORTH PART
                                          OF COUNTY.REPORTED BY
                                          BRADLEY COUNTY 911.
Local storm report, Jun 16, 9:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1018 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    DEER LODGE                TN   WIND DAMAGE
06/16/03   MORGAN                         COUPLE OF TREES DOWN NEAR
                                          DEER LODGE.  REPORTED BY
                                          MORGAN COUNTY 911.

1010 PM    COUNTY WIDE               TN   WIND DAMAGE
06/16/03   ROANE                          A FEW TREES DOWN.REPORTED
                                          BY ROANE COUNTY 911.

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 16, 9:30 PM EST
Where
Scott County, Helenwood
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -84.533

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363233.